Advertisement

Finite Dimension Problems in Operator Theory

  • Kenneth R. Davidson
Chapter
  • 150 Downloads
Part of the Operator Theory: Advances and Applications book series (OT, volume 40)

Abstract

We will survey four open problems about matrices which have important implications for infinite dimensional problems. The main theme of these problems is that a solution in M n with norm estimates which are independent of dimension provides infinite dimensional information as well.

Keywords

Hermitian Matrice Triangular Matrice Distance Formula Nest Algebra Spectral Subspace 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    J. Anderson, Extensions, restrictions and representations of states on C*-algebras, Trans. Amer. Math. Soc. 249 (1979), 303–329.Google Scholar
  2. [2]
    W. Arveson, Interpolation problems in nest algebras, J. Func. Anal. 20 (1975), 208–233.CrossRefGoogle Scholar
  3. [3]
    E. Azoff and C. Davis, On distances between unitary orbits of self adjoint operators, Acta Sci. Math. (Szeged) 47 (1984), 419–439.Google Scholar
  4. [4]
    I.D. Berg, On approximation of normal operators by weighted shifts, Mich. Math. J. 21 (1974), 377–383.Google Scholar
  5. [5]
    I.D. Berg and K. Davidson, Almost commuting matrices and a quantitative version of the Brown, Douglas, Fillmore Theorem, preprint 1987.Google Scholar
  6. [6]
    R. Bhatia and C. Davis, A bound for spectral variation of a unitary operator, Lin. Mult. Alg. 15 (1984), 71–76.CrossRefGoogle Scholar
  7. [7]
    R. Bhatia and J. Holbrook, Short normal paths and spectral variation, Proc. Amer. Math. Soc. 94 (1985), 377–382.CrossRefGoogle Scholar
  8. [8]
    R. Bhatia, C. Davis and A. Mcintosh, Perturbations of spectral subspaces and solution of linear operator equations, Lin. Alg. Appl. 52/53 (1983), 45–67.Google Scholar
  9. [9]
    J. Bourgain and L. Tzafriri, Invertibility of large submatrices with applications to the geometry of Banach spaces and harmonic analysis, Israel J. Math. 57 (1987), 137–224.CrossRefGoogle Scholar
  10. [10]
    L. Brown, R. Douglas and P. Fillmore, Unitary equivalence modulo the compact operators and extensions of C* algebras in “Proc. Conf. on Operator Theory”, Lect. Notes Math 345, pp.58–128, Springer-Verlag, Berlin-New York-Heidelberg 1973.Google Scholar
  11. [11]
    M.D. Choi, Almost commuting matrices need not be nearly commuting, Proc. Amer. Math. Soc. 102 (1988), 529–533.CrossRefGoogle Scholar
  12. [12]
    E. Christensen, Perturbations of operator algebras II, Indiana Univ. Math. J. 26 (1977), 891–904.CrossRefGoogle Scholar
  13. [13]
    K. Davidson, The distance between unitary orbits of normal operators, Acta Sci. Math. (Szeged) 50 (1986), 213–223.Google Scholar
  14. [14]
    K. Davidson, Almost commuting Hermitian matrices, Math. Scand. 56 (1985), 222–240.Google Scholar
  15. [15]
    K. Davidson and S. Power, Failure of the distance formula, J. London Math. Soc. (2)32 (1984), 157–165.Google Scholar
  16. [16]
    C. Davis, W. Kahan and W. Weinberger, Norm preserving dilations and their applications to optimal error bounds, SIAM J. Numer. Anal. 19 (1982), 445–469.CrossRefGoogle Scholar
  17. [17]
    R. Exel and T. Loring, Assymptotically commuting unitary matrices, preprint 1988.Google Scholar
  18. [18]
    H. Halpern, V. Kaftal and G. Weiss, The relative Dixmier property in discrete crossed products, J. Func. Anal., to appear.Google Scholar
  19. [19]
    R. Kadison and I. Singer, Extensions of pure states, Amer. J. Math. 81 (1959), 547–564.CrossRefGoogle Scholar
  20. [20]
    M. Krein, The theory of self adjoint extensions of semi bounded Hermitian transformations and its applications, Mat. Sb. 20 (1947), 431–495; 21 (1947), 365–404 (in Russian).Google Scholar
  21. [21]
    S. Parrott, On a quotient norm and the Sz. Nagy Foias lifting theorem, J. Func. Anal. 30 (1978), 311–328.CrossRefGoogle Scholar
  22. [22]
    C. Pearcy and A. Shields, Almost commuting matrices, J. Func. Anal. 33 (1979), 332–338.CrossRefGoogle Scholar
  23. [23]
    S. Power, The distance to the upper triangular operators, Math. Proc. Camb. Phil. Soc. 88 (1980), 327–329.CrossRefGoogle Scholar
  24. [24]
    V. Sunder, Distance between normal operators, Proc. Amer. Math. Soc. 84 (1982), 483–484.CrossRefGoogle Scholar
  25. [25]
    S. Szarek, On almost commuting Hermitian operators, preprint 1988.Google Scholar
  26. [26]
    D. Voiculescu, Assymptotically commuting finite rank unitaries without commuting approximants, Acta. Sci. Math. (Szeged) 451 (1983), 429–431.Google Scholar
  27. [27]
    H. Weyl, Der asymptotische Verteilunggesetz der Eigenwerte linearer partieller Differentialgleichungen, Math. Ann. 71 (1912), 441–479.CrossRefGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel 1989

Authors and Affiliations

  • Kenneth R. Davidson
    • 1
  1. 1.Pure Mathematics DepartmentUniversity of WaterlooWaterlooCanada

Personalised recommendations